A persistant problem
Dec 16, 2009
Dear Dr Bob,
I wrote to you on the 2nd Nov, with an embarassing problem... loose stools!
i followed your advise and saw a doctor, he prescribed me `smecta` over a 4 week period, the first few weeks , there was a big improvement and then things became just as bad again! I had a lad test done for parisites, infections and nothing showed up!
The only conclusion i can come to is that it must be related to my HIV virus. i hope there is still something i can do to improve the situation, for example if i start eating a cereal packed with fibre (All Bran), would this help? is there anything else i can do? other foods i should try?
i`d really appreciate your advise,
Response from Dr. Frascino
Smecta is aluminum and magnesium silicate plus monohydrated glucose. It has antidiarrheal properties and is used primarily for acute diarrhea.
What type of doctor did you see for this problem? If your HIV specialist hasn't been helpful, I'd suggest you see an HIV-knowledgeable gastroenterologist. I would not assume your problem is related only to HIV at this time. Additional evaluation (stool specimens, etc.) is warranted. There are also a variety of other medications for symptomatic relief of loose stools. Don't try to control this chronic problem only with diet. Additional workup is warranted.
Loose stools, not on meds! Nov 2, 2009
Dear Doctor Frascino,
I was infected with HIV in December `08 and diagnosed in March `09. I currently have CD4 of 729, and a VL which has dropped form over 10,000 to 1,400. According to `resistance tests` , i have a virus which is resistant to most meds. but i`m not at a stage where i need meds yet.
My question is , for several months now i have had loose stools, things don`t seem to be as regular as they were before! I don`t have a fantastic diet, however i have n`t changed anything!
Could this be related to my HIV? or some other type of infection? or a cancer ?? i feel embarassed to visit the doctor, but i have made an appointment with one (not the one that treats my HIV). I would prefer not to tell this Doctor about my status. Are they`re any foods or medicine that could help improve the situation? I live in Europe!
Response from Dr. Frascino
That you have contracted a virus that is "resistant to most meds" should be a warning and wakeup call to everyone reading this forum. It is indeed possible to contract a strain of virus that is already resistant to one or even many HIV medications, making treatment much more difficult.
I cannot diagnose the cause of your loose stools over the Internet. Could it be related to HIV? Yes, it's possible. Could it be some other type of infection or condition? Yes, that's possible as well and most likely is the case. Is it cancer? No, that would be highly unlikely.
I'd suggest you have your HIV physician evaluate this problem for you. He could check for both HIV-related as well as the more routine underlying conditions. However, if you do wind up seeing another physician, I'd recommend you disclose your HIV status. It will help him in the evaluation.
Treatment of your condition will depend on the underlying cause of your symptoms.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Fever After Unprotected Sex Without Ejaculation Worried I Have HIV
- Itchy Testicles After Touching A Bloody Scab Sign Of HIV AIDS
- Painful Urination After Anal Sex Top Sign Of HIV AIDS
- Red Bumps On The Vaginal Area With White Heads On Them
- Std That Causes Sharp Pain On Left Side Of Stomach
- What Is The Fastest Growing Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.